Texas, 2014

Hail and Damaging Winds in Texas, April 27 to 28, 2014

April 27 to 28, 2014 · NWS SHV · 25 events in 8 counties and zones

A strong upper level trough moved into the Southern Plains during the afternoon of April 27th. Strong surface heating resulted in a large amount of instability across the region along and ahead of a dryline which pulled up stationary along or just east of the I-35 corridor of North Central Texas into Central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level trough moved into the Southern Plains during the afternoon of April 27th. Strong surface heating resulted in a large amount of instability across the region along and ahead of a dryline which pulled up stationary along or just east of the I-35 corridor of North Central Texas into Central Oklahoma. Initially...the atmosphere was capped through much of the day but by late afternoon into the evening hours of April 27th...this cap was broken. Strong upper level shear resulted in the development of supercell thunderstorms along the dryline and these thunderstorms moved eastward into the region. Large hail and damaging thunderstorm wind gusts were the primary result of these thunderstorms across Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 27, 3:13 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 27, 3:13 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
413 PM CDT SUN APR 27 2014

.DISCUSSION...
PDS TOR WATCH #100 JUST COORDINATED WITH SPC AND ISSUED FOR
MCCURTAIN COUNTY OK AS WELL AS OUR NRN TIER OF AR COUNTIES GOOD
UNTIL 04Z...REPLACING TOR WATCH #97 PREVIOUSLY IN EFFECT.
OTHERWISE...THE REMAINDER OF TOR WATCH 97 REMAINS IN EFFECT
FARTHER S TOWARDS THE I-20 CORRIDOR OF E TX/N LA THROUGH 02Z. THE
CAP IS BEGINNING TO BREAK ALONG THE DRY LINE WHICH EXTENDS JUST E
OF A GYI...TO NEAR TKI...TO DAL...TO CPT AND GOP AS OF 20Z...WHERE
SCT SUPERCELLS HAVE DEVELOPED JUST AHEAD OF IT NEAR THE RED RIVER
W OF HUGO...AND ON THE E SIDE OF THE DFW METROPLEX. EXTREME
INSTABILITY HAS DEVELOPED JUST E OF THE DRY LINE ACROSS E
TX...WHERE MLCAPES HAVE RISEN TO 4000+ J/KG...WITH CAPES NOT MUCH
LOWER FARTHER E ACROSS SE OK/SW AR/N LA. THE BEST BACKING OF THE
LOW LEVEL WINDS REMAIN OVER NE LA/SCNTRL AND CNTRL AR AWAY FROM
THE BEST FORCING...BUT THIS WILL CHANGE BY THIS EVENING AS THE
95+KT UPPER JET STREAK OVER N TX ROUNDS THE TROUGH INTO SE OK/SW
AR AND ENHANCES LARGE SCALE DIFFLUENCE OVER THIS AREA. THE KSHV
88-D DEPICTS A BAND OF -SHRA THAT HAS DEVELOPED WELL AHEAD OF THE
DRYLINE OVER NE TX/SW AR...WHERE THE SFC ANALYSIS REVEALS A
CONFLUENT BNDRY HAS DEVELOPED AND ENHANCED LOCALIZED CONVERGENCE.
THIS WILL BE ONE AREA TO WATCH THIS EVENING ESPECIALLY AS THE CAP
FARTHER E AWAY FROM THE DRY LINE BREAKS...GIVEN THE EXTREME
INSTABILITY AND BACKING LOW LEVEL WINDS. POPS ARE A TOUGH CALL
TONIGHT...BUT WITH THE SHORT TERM PROGS SHIFTING THE HEAVIER
RAINFALL AXIS FARTHER NE AND E OF THE CWA...HAVE MAINTAINED LIKELY
POPS OVER SW AR...TAPERING HIGH CHANCE POPS FARTHER W AND S ACROSS
NE TX/N LA. WILL ALLOW THE LAKE WIND ADVISORY TO EXPIRE AT 00Z AS
SCHEDULED...ALTHOUGH WINDS MAY STAY NEAR ADVISORY CRITERIA IN SOME
PLACES BUT GRADUALLY RELAX THROUGH THE EVENING.

THE DRY LINE SHOULD PULL UP STATIONARY JUST W OF THE FORECAST AREA
TONIGHT...ALTHOUGH THE NRN EXTENT MAY EVENTUALLY NUDGE E INTO
MCCURTAIN COUNTY LATE...GIVEN THE BETTER EWD MOTION AT THE PRESENT
TIME THAN FARTHER S ACROSS TX. THIS BNDRY REMAINS PROGGED TO MIX E
INTO SCNTRL AR/NW LA/DEEP E TX BY MONDAY AFTERNOON...AND WILL
FOCUS SCT CONVECTION ONCE AGAIN MAINLY FROM LOWER TOLEDO BEND NE
INTO NCNTRL LA/SE AR. THE FLOW SHOULD REMAIN UNIDIRECTIONAL OVER
THESE AREAS THROUGH THE DAY WHICH WOULD LIMIT THE TORNADIC
THREAT...ALTHOUGH MODERATE INSTABILITY AND STRONG SHEAR WOULD HELP
ENHANCE THE SVR THREAT ONCE AGAIN. THIS CONVECTION SHOULD DIMINISH
DURING THE EVENING AS IT OUTRUNS TO DRY LINE...WITH THE SFC BNDRY
POSSIBLY BACKING N A BIT INTO NW LA/SW AR BY DAYBREAK TUESDAY
BEFORE A COOL FRONT REINFORCES IT QUICKLY E OUT OF THE AREA
TUESDAY AFTERNOON. CAN/T RULE OUT SCT ELEVATED CONVECTION TUESDAY WITH
THE NEXT SHORTWAVE ROUNDING THE CLOSED LOW CENTER...WHICH WILL
WOBBLE THROUGH MIDWEEK OVER THE MIDWEST...AND HAVE MAINTAINED
CHANCE POPS MAINLY OVER NCNTRL LA.

COOLER AND DRIER AIR WILL PERSIST THROUGH THE REMAINDER OF THE
WEEK...AS NW FLOW ALOFT WILL CONTINUE. HAVE NOT FOCUSED ON THE
EXTENDED MUCH THIS AFTERNOON GIVEN THE ENHANCED SVR THREAT THIS
AFTERNOON/TONIGHT. THANK YOU SPC AND SURROUNDING WFO/S FOR
COORDINATION THIS AFTERNOON.

PRELIMS TO FOLLOW BELOW...

15

&&

AVIATION...
SEASONABLY STRONG SPRING STORM CENTERED OVER W KS TO
CONTINUE PUSHING SLOWLY NE THROUGH MONDAY. SFC DRYLINE EXTENDS
THROUGH JUST W OF THE DFW METROPLEX TO PUSH INTO E TX BY LATE THIS
SUNDAY EVENING. EXPECT NUMEROUS TSTMS TO DEVELOP ALONG THE DRYLINE
AND PUSH NE THROUGH MONDAY MORNING. IN TSTMS...EXPECT IFR CEILINGS
AND VSBY...OTHERWISE VFR CONDITIONS TO HOLD OUTSIDE OF TSTMS
THROUGH EARLY MONDAY MORNING. DURING MONDAY AFTER SUNRISE...EXPECT
SCT MVFR CEILINGS. /VIII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  84  58  78  51 /  50  30  10  30  10
MLU  69  83  62  79  52 /  60  50  30  30  10
DEQ  58  79  48  72  46 /  50  10  10  10  10
TXK  65  83  55  75  48 /  60  20  10  20  10
ELD  68  82  57  78  49 /  70  40  20  30  10
TYR  62  84  54  76  49 /  30  10  10  10  10
GGG  66  83  56  77  50 /  40  10  10  10  10
LFK  69  87  60  81  52 /  30  20  10  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

15
Hazardous weather outlook, Apr 27, 11:14 AM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1214 PM CDT SUN APR 27 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-281100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1214 PM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON OVER NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND PORTIONS OF NORTH LOUISIANA...AHEAD OF AN
APPROACHING DRY LINE THAT WILL MIX EAST INTO EASTERN OKLAHOMA AND
EASTCENTRAL TEXAS...AND A STRONG UPPER LEVEL STORM SYSTEM OVER THE
CENTRAL PLAINS. THE AIR MASS HAS BECOME VERY UNSTABLE THIS
AFTERNOON...WITH STRONG WIND SHEAR THAT WILL AID RAPID DEVELOPMENT
AND ROTATION WITHIN THESE STORMS. DAMAGING WINDS...LARGE
HAIL...AND TORNADOES WILL BE POSSIBLE...SOME OF WHICH MAY BE
STRONG. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE
POSSIBLE AS WELL LATE THIS AFTERNOON AND EVENING OVER SOUTHWEST
ARKANSAS AND EXTREME NORTHERN LOUISIANA. THE SEVERE WEATHER THREAT
WILL CONTINUE THROUGH LATE TONIGHT ACROSS SOUTHCENTRAL ARKANSAS
AND NORTHCENTRAL LOUISIANA BEFORE WEAKENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
MONDAY OVER DEEP EAST TEXAS...NORTHCENTRAL LOUISIANA...AND
POSSIBLY SOUTHCENTRAL ARKANSAS...AS THE DRY LINE MIXES EAST INTO
THESE AREAS BY AFTERNOON. SCATTERED SEVERE THUNDERSTORMS WILL BE
POSSIBLE MAINLY OVER NORTHCENTRAL LOUISIANA...AS AN UNSTABLE AIR
MASS AGAIN DEVELOPS WITH STRONG HEATING. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY THREATS...ALTHOUGH ISOLATED TORNADOES CAN
NOT BE RULED OUT. THE SEVERE WEATHER THREAT SHOULD DIMINISH MONDAY
EVENING AS THE STORMS PUSH EAST INTO THE LOWER MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

15

The radar

The Dallas/Ft Worth radar (KFWS), 158 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

18 hail, 6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Wood

When
April 27, 5:26 PM CST
Where
Wood County, 1.35 mi WNW of Alba
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.790, -95.640

Hail, Wood

When
April 27, 5:41 PM CST
Where
Wood County, 0.58 mi W of Quitman
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
32.800, -95.440

Hail, Wood

When
April 27, 5:43 PM CST
Where
Wood County, 0.58 mi W of Quitman
Measured
1.75 in hail
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
32.800, -95.440

Hail damaged some vehicles in the Quitman, Texas area.

Hail, Camp

When
April 27, 6:20 PM CST
Where
Camp County, 0.69 mi N of Leesburg
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.990, -95.080

Hail was reported in the Leesburg, Texas area.

Hail, Titus

When
April 27, 6:35 PM CST
Where
Titus County, 2.22 mi SE of Mt Pleasant
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.150, -94.950

Hail, Franklin

When
April 27, 6:58 PM CST
Where
Franklin County, 1.8 mi SE of New Hope
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
33.000, -95.160

Hail, Morris

When
April 27, 7:00 PM CST
Where
Morris County, 1.8 mi SW of Omaha
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.160, -94.770

Hail, Wood

When
April 27, 11:02 PM CST
Where
Wood County, 1.35 mi WNW of Alba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.790, -95.640

Hail, Morris

When
April 28, 12:45 AM CST
Where
Morris County, 1.5 mi NNW of Lone Star
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.940, -94.710

Hail, Morris

When
April 28, 12:48 AM CST
Where
Morris County, 1.5 mi NNW of Lone Star
Measured
1.75 in hail
Reported by
Public
Coordinates
32.940, -94.710

Hail, Cass

When
April 28, 12:55 AM CST
Where
Cass County, 1.74 mi W of Hughes Spgs
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
33.000, -94.630

Hail, Cass

When
April 28, 12:57 AM CST
Where
Cass County, 2.71 mi NW of Hughes Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.030, -94.630

Hail, Cass

When
April 28, 1:17 AM CST
Where
Cass County, 1.87 mi WSW of Linden
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
33.010, -94.360

Hail, Cass

When
April 28, 1:29 AM CST
Where
Cass County, 1.74 mi W of Atlanta
Measured
2.5 in hail
Reported by
Public
Coordinates
33.120, -94.160

Hail, Cass

When
April 28, 1:29 AM CST
Where
Cass County, Atlanta
Measured
4.5 in hail
Reported by
Public
Coordinates
33.120, -94.130

Public sent in a picture of the hail to a local media outlet in Atlanta, Texas.

Thunderstorm Wind, Rusk

When
April 28, 1:30 AM CST
Where
Rusk County, 1.36 mi ENE of Minden
Measured
53 kt (61 mph) estimated gust
Reported by
Utility Company
Coordinates
32.030, -94.680

Powerlines were downed east of Mount Enterprise, Texas.

Hail, Cass

When
April 28, 1:33 AM CST
Where
Cass County, 1.74 mi W of Atlanta
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.120, -94.160

Hail, Rusk

When
April 28, 2:14 AM CST
Where
Rusk County, 2.15 mi NNW of Mt Enterprise
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.950, -94.680

Thunderstorm Wind, Rusk

When
April 28, 2:22 AM CST
Where
Rusk County, 2.07 mi S of Shiloh
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.950, -94.630

A tree fell across FM. 315 northeast of Mount Enterprise, Texas.

Thunderstorm Wind, Panola

When
April 28, 2:30 AM CST
Where
Panola County, Snap
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.100, -94.400

Trees were downed on CR. 118 southwest of Carthage, Texas.

Lightning, Rusk

When
April 28, 2:40 AM CST
Where
Rusk County, 4.87 mi S of Caledonia
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.850, -94.530

Lightning ignited a gas well on FM. 95 between Mount Enterprise and Garrison, Texas.

Hail, Panola

When
April 28, 2:40 AM CST
Where
Panola County, 0.58 mi E of Carthage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.150, -94.340

Hail fell south of Carthage, Texas on U.S. 69 and Hwy. 2517.

Thunderstorm Wind, Panola

When
April 28, 2:41 AM CST
Where
Panola County, Gary
Measured
54 kt (62 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.030, -94.370

A tree was uprooted and downed in Gary City, Texas.

Thunderstorm Wind, Panola

When
April 28, 2:43 AM CST
Where
Panola County, 4.98 mi SSE of Carthage Co Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.100, -94.280

Trees were downed off FM. 699 southeast of Carthage, Texas.

Thunderstorm Wind, Panola

When
April 28, 2:50 AM CST
Where
Panola County, 4.73 mi E of Daniels
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.080, -94.300

A tree was downed near Wood along CR. 430 south southeast of Carthage, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506728, 506729, 506730, 506731, 506732, 506764, 506733, 506735, 506737, 506738, 506740, 506741, 506743, 506745, 506746, 506748, 506749, 506754, 506756, 506757, 506758, 506759, 506760, 506761, 506762.